Kentucky, 2012

Heat in Kentucky, June 28 to 30, 2012

June 28 to 30, 2012 · NWS ILN · 12 events in 12 counties and zones

A very warm airmass moved into the region during late June. This airmass brought a prolonged period of above normal temperatures, record heat, and dangerous heat indices to much of southwestern Ohio, southeastern Indiana, and northern Kentucky.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A very warm airmass moved into the region during late June. This airmass brought a prolonged period of above normal temperatures, record heat, and dangerous heat indices to much of southwestern Ohio, southeastern Indiana, and northern Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 9:24 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 28, 9:24 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1024 AM EDT THU JUN 28 2012

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL BE PRESENT ACROSS THE AREA TODAY
ALLOWING FOR VERY HOT AND DRY CONDITIONS. MULTIPLE WEAK
DISTURBANCES WILL WORK THROUGH THE AREA FOR THE WEEKEND BRINGING A
CHANCE OF THUNDERSTORMS TO THE REGION.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MID/UPR LEVEL RIDGE TO BUILD EAST INTO THE OHIO VALLEY TODAY PROVIDING
EXCESSIVE HEAT. LOOKING AT OUR SOURCE REGION...THIS MORNINGS SOUNDING
AT KILX SHOWS A PICTURE MORE TYPICAL OF THE WEST WITH A STEEP AND
VERY DEEP DRY ADIABATIC LAYER AND 8H TEMPS AROUND 31 DEG C. ILN/S
SOUNDING SHOWS 8H TEMP AROUND 23 DEG. UNDER THE INFLUENCE OF STRONG
WAA THIS THERMAL PLUME PIVOTS INTO OHIO LATE THIS AFTN. HAVE MADE
SLIGHT MODIFICATION...NUDGING UP HIGH TEMPS SLIGHTLY IN WEST
CENTRAL OHIO AND THE MIAMI VALLEY.  TEMPS ARE CLIMBING QUICKLY
WITH EXPECTED HIGHS FROM 100 TO 103 DEGREES ACRS CENTRAL AND
WESTERN PORTIONS OF ILNS FA. EXCEPTION WILL BE THE FAR NORTHEAST
WHERE HIGHS WILL BE IN THE UPPER 90S. HEAT INDEX VALUES WILL BE
AROUND 100 TO 104 ACROSS THE AREA EXCEPT FOR EXTREME NE PORTIONS
OF THE FA WHERE HEAT INDEX VALUES WILL BE SLIGHTLY LESS IN THE
UPPER 90S. HAVE KEPT THE CURRENT HEADLINES IN PLACE WITH A HEAT
ADVISORY ACROSS A LARGE PORTION OF THE AREA EXCEPT FOR CENTRAL
OHIO. CONTINUED THE EXCESSIVE HEAT WARNING FOR MONTGOMERY AND
HAMILTON COUNTIES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TEMPERATURES TONIGHT WILL ONLY DROP DOWN INTO THE 70S DUE TO WARM
SW FLOW. THE GFS HAS SOME PRECIPITATION WORKING TO THE AREA
OVERNIGHT TONIGHT HOWEVER GIVEN CURRENT TRENDS WENT CLOSER TO THE
ECMWF SOLUTION WHICH KEEPS TONIGHT DRY. MODELS ARE INDICATING THAT
THE BETTER CHANCE TO SEE RAIN WILL BE DURING THE DAY ON FRIDAY.
TEMPERATURES WILL BE THE BIG QUESTION FOR FRIDAY AS COVERAGE AND
TIME OF THUNDERSTORMS MAY LIMIT TEMPERATURES SOME ACROSS THE AREA.
DUE TO SOME UNCERTAINTY IN STORMS AND FOR SIMPLICITY KEPT THE
EXCESSIVE HEAT WARNING FOR HAMILTON AND MONTGOMERY COUNTIES AND
DID NOT ISSUE ANY NEW HEADLINES. AN EXCESSIVE HEAT WARNING IS
ISSUED FOR HAMILTON AND MONTGOMERY COUNTIES WHEN HEAT INDEX VALUES
ARE FORECAST TO BE 100 OR GREATER FOR TWO OR MORE DAYS. A HEAT
ADVISORY WILL LIKELY BE NEEDED IN FUTURE FORECASTS FOR NORTHERN
KENTUCKY AND SE INDIANA FOR FRIDAY BASED ON CURRENT FORECASTED
HEAT INDEX VALUES. THE QUESTION...BASED ON THE IMPACT OF
PRECIPITATION...WILL BE HOW FAR NORTH ADVISORY CRITERIA WILL BE
MET FOR FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THE LONG TERM TIME
FRAME WITH TEMPERATURES FORECASTED TO BE IN THE 90S EACH DAY. DUE
TO THE NUMBER OF 90 DEGREE DAYS THAT ARE EXPECTED WENT AHEAD AND
MENTIONED THIS HEAT IN THE HWO.  MULTIPLE WEAK DISTURBANCES WILL
WORK THROUGH THE FA THROUGH THE LONG TERM TIME FRAME. CONTINUED
GOING CLOSER TO THE ECMWF SOLUTION WHICH BRINGS PRECIPITATION
CHANCES TO THE AREA FOR SATURDAY AND SUNDAY.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. FEW CUMULUS
AND SCATTERED CIRRUS WILL OCCUR DURING THE DAY WITH THIS CIRRUS
CONTINUING INTO THE NIGHT. IT IS NOT OUT OF THE QUESTION THAT
THERE COULD BE A FEW THUNDERSTORMS TOWARDS THE END OF THE TAF
PERIOD...BUT PROBABILITY IS TOO LOW TO INCLUDE IN THE TAFS.
SOUTHWEST WINDS WILL GUST UP TO 25 KT DURING THE DAY AND THEN
DIMINISH AFTER 00Z.

OUTLOOK...NO SIGNIFICANT WEATHER EXPECTED.

&&

.FIRE WEATHER...
WINDS WILL BE OUT OF THE SW AT 15 TO 20 MPH WITH GUSTS UP TO 30
MPH TODAY. RH VALUES WILL BE IN THE LOW TO MIDDLE 20S ACROSS A
LARGE PORTION OF THE AREA. THE LOWEST RH VALUES WILL BE ACROSS
NORTHERN KENTUCKY AND THE HIGHEST WILL BE ACROSS CENTRAL OHIO. IN
ADDITION...DRY SURFACE CONDITIONS ARE PRESENT ACROSS THE REGION.
ALL OF THESE THINGS WILL CONTRIBUTE TO FIRE WEATHER CONCERNS AND
THEREFORE CONTINUED THE RED FLAG WARNING FOR TODAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR OHZ026-034-
     035-042>046-051>056-060>065-070>074-077>082-088.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ026-034-035-
     042>046-051>055-060-062>064-070>073-078>082-088.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT FRIDAY FOR OHZ061-077.
KY...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ089>100.
IN...RED FLAG WARNING UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-
     059-066-073>075-080.
     HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...NOVAK
NEAR TERM...NOVAK
SHORT TERM...AR
LONG TERM...NOVAK
AVIATION...
FIRE WEATHER...
Hazardous weather outlook, Jun 28, 8:53 AM EST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
953 AM EDT THU JUN 28 2012

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>055-060-062>064-070>073-078>082-088-291400-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-PREBLE-GREENE-FAYETTE OH-PICKAWAY-BUTLER-WARREN-CLINTON-
ROSS-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
953 AM EDT THU JUN 28 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
WITH HIGH TEMPERATURES EXPECTED TO BE IN THE 90S EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ056-065-074-291400-
LICKING-FAIRFIELD-HOCKING-
953 AM EDT THU JUN 28 2012

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   RED FLAG WARNING.

AN UPPER LEVEL RIDGE WILL BE IN PLACE ACROSS THE REGION TODAY.
TEMPERATURES WILL WARM INTO THE UPPER 90S THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS. HEAT INDEX VALUES WILL ALSO BE IN THE
UPPER 90S DURING THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HOT CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
WITH HIGH TEMPERATURES EXPECTED TO BE IN THE 90S EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ061-077-291400-
MONTGOMERY-HAMILTON-
953 AM EDT THU JUN 28 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT FRIDAY...
...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIAMI VALLEY OF OHIO AND
SOUTHWEST OHIO.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.
   RED FLAG WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

HOT CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH WEDNESDAY
WITH HIGH TEMPERATURES EXPECTED TO BE IN THE 90S EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 28, 8:51 AM EST, 3 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
951 AM EDT THU JUN 28 2012

OHZ056-065-074-282315-
LICKING-FAIRFIELD-HOCKING-
INCLUDING THE CITIES OF...NEWARK...LANCASTER...LOGAN
951 AM EDT THU JUN 28 2012

...HOT WEATHER TODAY...

TEMPERATURES WILL INCREASE ACROSS THE AREA TODAY WITH VALUES
REACHING INTO THE UPPER 90S DURING THE AFTERNOON AND EARLY EVENING
HOURS. HEAT INDEX VALUES WILL ALSO BE IN THE UPPER 90S DURING THIS
TIME. TAKE EXTRA PRECAUTIONS IF YOU WORK OR SPEND TIME OUTSIDE.
WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING
OR EVENING. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING AND DRINK
PLENTY OF WATER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heat. Local standard time, as filed.

Heat, Boone

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Boone forecast zone
Reported by
ASOS
Coordinates
38.970, -84.728 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Bracken

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Bracken forecast zone
Reported by
ASOS
Coordinates
38.689, -84.090 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Campbell

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Campbell forecast zone
Reported by
ASOS
Coordinates
38.947, -84.380 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Carroll

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Carroll forecast zone
Reported by
ASOS
Coordinates
38.668, -85.124 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Gallatin

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Gallatin forecast zone
Reported by
ASOS
Coordinates
38.757, -84.859 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Grant

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Grant forecast zone
Reported by
ASOS
Coordinates
38.649, -84.625 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Kenton

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Kenton forecast zone
Reported by
ASOS
Coordinates
38.934, -84.533 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Lewis

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Lewis forecast zone
Reported by
ASOS
Coordinates
38.532, -83.378 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Mason

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Mason forecast zone
Reported by
ASOS
Coordinates
38.595, -83.824 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Owen

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Owen forecast zone
Reported by
ASOS
Coordinates
38.520, -84.828 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Pendleton

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Pendleton forecast zone
Reported by
ASOS
Coordinates
38.696, -84.360 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

Heat, Robertson

When
June 28, 12:00 PM EST to June 30, 11:59 PM EST
Where
Robertson forecast zone
Reported by
ASOS
Coordinates
38.519, -84.052 (the zone’s center; the record gives no point)

Heat indices in northern Kentucky exceeded 101 Fahrenheit on June 28, 109 on June 29, and 99 on June 30.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406108, 406109, 406110, 406111, 406112, 406113, 406114, 406115, 406116, 406117, 406118, 406119.